Advertisement

On k-repetition free words generated by length uniform morphisms over a binary alphabet

  • Veikko Keränen
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 194)

Abstract

Let an integer k ≧ 3 be fixed. A word is called k-repetition free, or shortly k-free, if it does not contain a subword of the form pk ≠ λ. Let a morphism h: {a,b}* → γ* be length uniform (meaning that |h(a)|=|h(b)|) and h(a) ≠ h(b). Assume that pn, k ≦ n ε ℕ, is a subword of h(w), where w in {a,b}* is k-free. In this case we give an optimal upper bound for the length of pn. Moreover, we give outlines for the proof of the following result: when deciding whether a given morphism h, of the form mentioned above, is k-free, one has only to examine (in an easy way) the words h(wo), where the length of wo is ≦ 4 (or, in some special cases, even less). Finally, we characterize sharply k-free DOL and NDOL sequences obtained by using length uniform binary morphisms. For example, in the case k=3 we have the following result: if a length uniform binary endomorphism generates a cube in a DOL sequence, then it does so in three steps.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    D.R. Bean, A. Ehrenfeucht and G.F. McNulty, Avoidable patterns in strings of symbols, Pacific J. Math. 85 (1979) 261–294.Google Scholar
  2. [2]
    J. Berstel, Sur les mots sans carré définis par une morphisme, Springer Lecture Notes in Computer Science 71 (1979) 16–25.Google Scholar
  3. [3]
    J. Berstel, Mots sans carré et morphismes iteres, Discrete Math. 29 (1979) 235–244.CrossRefGoogle Scholar
  4. [4]
    J. Berstel, Some recent results on squarefree words, Proc. STACS 84, Springer Lecture Notes in Computer Science (1984) 14–25.Google Scholar
  5. [5]
    F.J. Brandenburg, Uniformly growing k-th power-free homomorphisms, Theoret. Comput. Sci. 23 (1983) 69–82.CrossRefGoogle Scholar
  6. [6]
    A. Carpi, On the size of a square-free morphism on a three letter alphabet, Inf. Proc. Letters 16 (1983) 231–236.CrossRefGoogle Scholar
  7. [7]
    A. Carpi, On the centers of the set of weakly square-free words on a two letter alphabet, Inf. Proc. Letters 19 (1984) 187–190.CrossRefGoogle Scholar
  8. [8]
    A. Cerny, On generalized words of Thue-Morse, Techn. Report, Univ. Paris VII, L.I.T.P. 83–84 (1983).Google Scholar
  9. [9]
    M. Crochemore, Sharp characterizations of squarefree morphisms, Theoret. Comput. Sci. 18 (1982) 221–226.CrossRefGoogle Scholar
  10. [10]
    M. Crochemore, Regularites evitables (Ph.D. Thesis, Univ. Rouen), Univ. Paris VII, L.I.T.P. 83–43 (1983).Google Scholar
  11. [11]
    F. Dejean, Sur un théorème de Thue, J. Combin. Theory Ser. A, 13 (1972) 90–99.CrossRefGoogle Scholar
  12. [12]
    F. Dekking, On repetitions of blocks in binary sequences, J. Combin. Theory, Ser. A, 20 (1976) 292–299.CrossRefGoogle Scholar
  13. [13]
    A. Ehrenfeucht and G. Rozenberg, Repetitions in homomorphisms and languages, Springer Lecture Notes in Computer Science 140 (1982) 192–196.Google Scholar
  14. [14]
    A. Ehrenfeucht and G. Rozenberg, Repetitions of subwords in DOL languages, Inform. and Control 59 (1983) 13–35.CrossRefGoogle Scholar
  15. [15]
    A. Ehrenfeucht and G. Rozenberg, On regularity of languages generated by copying systems, Discrete Appl. Math. 8 (1984) 313–317.CrossRefGoogle Scholar
  16. [16]
    E.D. Fife, Binary sequences which contain no BBb, Trans. Amer. Math. Soc. 261 (1980) 115–136.Google Scholar
  17. [17]
    T. Harju, Morphisms that avoid overlapping, Univ. Turku (1983).Google Scholar
  18. [18]
    T. Harju and M. Linna, The equations h(w)=wn in binary alphabets, Theoret. Comput. Sci. 33 (1984) 327–329.CrossRefGoogle Scholar
  19. [19]
    J. Karhumäki, On strongly cube-free ω-words generated by binary morphisms, Springer Lecture Notes in Computer Science 117 (1981) 182–189.Google Scholar
  20. [20]
    J. Karhumäki, On cube-free ω-words generated by binary morphisms, Discrete Appl. Math. 5 (1983) 279–297.CrossRefGoogle Scholar
  21. [21]
    V. Keränen, On k-repetition free words generated by length uniform morphisms over a binary alphabet, Preprint, Dep. Math., Univ. Oulu (1984).Google Scholar
  22. [22]
    M. Leconte, A fine characterization of power-free morphisms, To appear in Theoret. Comput. Sci. (1985).Google Scholar
  23. [23]
    M. Linna, On periodic ω-sequences obtained by iterating morphisms, Ann. Univ. Turkuensis, Ser. A I 186 (1984) 64–71.Google Scholar
  24. [24]
    M. Lothaire, Combinatorics on Words (Addison-Wesley, Reading, Massachusetts, 1983).Google Scholar
  25. [25]
    A. de Luca, On the product of square-free words, Discrete Math. 52 (1984) 143–157.CrossRefGoogle Scholar
  26. [26]
    M. Morse, Recurrent geodesics on a surface of negative curvature, Trans. Amer. Math. Soc. 22 (1921) 84–100.MathSciNetGoogle Scholar
  27. [27]
    J.-J. Pansiot, The Morse sequence and iterated morphisms, Inf. Proc. Letters 12 (1981) 68–70.CrossRefGoogle Scholar
  28. [28]
    J.-J. Pansiot, A propos d'une conjecture de F. Dejean sur les répétitions dans les mots, Discrete Appl. Math. 7 (1984) 297–311.CrossRefGoogle Scholar
  29. [29]
    P.A. Pleasants, Non-repetitive sequences, Proc. Cambridge Phil. Soc. 68 (1970) 267–274.Google Scholar
  30. [30]
    G. Rozenberg and A. Salomaa, The Mathematical Theory of L Systems (Academic Press, London, 1980).Google Scholar
  31. [31]
    A. Salomaa, Jewels of Formal Language Theory (Computer Science Press, Rockville, Maryland, 1981).Google Scholar
  32. [32]
    P. Séébold, Sequences generated by infinitely iterated morphisms, To appear in Discrete Appl. Math. (1985).Google Scholar
  33. [33]
    R. Shelton, Aperiodic words on three symbols I, II, J. reine angew. Math. 321 (1981) 195–209, 327 (1981) 1–11.Google Scholar
  34. [34]
    R. Shelton and R. Soni, Aperiodic words on three symbols III, J. reine angew. Math. 330 (1981) 44–52.Google Scholar
  35. [35]
    A. Thue, Über unendliche Zeichenreihen, Norske Vid. Selsk. Skr., I. Mat. Nat. Kl., Christiania, 7 (1906) 1–22.Google Scholar
  36. [36]
    A. Thue, Über die gegenseitige Lage gleicher Teile gewisser Zeichenreihen, Norske Vid. Selsk. Skr., I. Mat. Nat. Kl., Christiania, 1 (1912) 1–67.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1985

Authors and Affiliations

  • Veikko Keränen
    • 1
  1. 1.Department of MathematicsUniversity of Oulu LinnanmaaOuluFinland

Personalised recommendations